Subscription is FREE for qualified healthcare professionals in the US.

Ask the Expert: Lupus and Suicidal Ideation

March 2015
Page 1 of 2

Question: A 55 year-old woman with lupus was taking pregabalin (Lyrica) for 2-years, then developed suicidal ideation. Could this be related to the pregabalin, a drug-drug interaction, or her disease? 


Systemic lupus erythematosus (SLE) often is associated with neurological or psychological symptoms, with depression being one of the most common of those symptoms. The known prevalence of such symptoms in patients with SLE varies widely, ranging from 17% to 75%. The prevalence of suicidal ideation/risk was found to be between 8.3% and 34%.1,2 Since, this risk is greater risk than that seen in the general population, this patient’s suicidal ideation might be related to her SLE.

Relationship Between Pregabalin and Suicide

The pregabalin prescribing information briefly discusses the link between pregabalin and suicide. It states that there is an increased risk of suicidal thoughts or behavior in patients taking antiepileptic drugs (AEDs) such as pregabalin. The prescribing information recommends that patients should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, or any unusual change in mood or behavior.

A pooled analysis of 199 placebo-controlled trials demonstrated that patients taking AEDs had roughly twice the risk of suicidal thinking (adjusted relative risk 1.8; 95% confidence interval [CI], 1.2-2.7) compared to placebo.3 With a median treatment duration of 12 weeks, suicidal behavior/ideation occurred in 120 patients in the antiepileptic arm (0.43%) compared with 38 patients in the placebo arm (0.24%). There were 4 suicides among the 27,863 antiepileptic-treated patients and none among the 16,029 placebo-treated patients. This amounted to an increase of 1 case of suicidal thinking or behavior for every 530 patients treated. The onset of suicidal thoughts and behavior was 1 week at the earliest in the antiepileptic arm. Most of the trials included did not continue past 24 weeks and, thus, suicidal risk beyond 24 weeks could not be assessed.3

Antiepileptics Evaluated, Low Risk

In May 2008, FDA reviewed the association between AEDs and suicidality.4 FDA included 38 placebo-controlled trials and 1 low-dose controlled trial that contained pregabalin. Seven of the 7,201 patients in the pregabalin arm and 2 of the 3,125 patients in the placebo arm had suicidal behavior or ideation (crude odds radio [OR], 1.52). The OR for suicidal behavior or ideation among those taking pregabalin was 1.88 (95% CI, 0.41-13.58), a non-statistically significant result with a large CI, indicating an uncertain risk estimate likely due to the low number of reported events. There were no reports of suicidal behavior or ideation in any of the trials regarding pregabalin specifically. In patients using AEDs between the ages of 31 and 64, the OR for suicidal behavior or ideation was 1.78 (95% CI, 1.13-2.89), whereas no other age groups showed a statistically significant OR.4

In addition, women were found to have less suicidal risk than men while taking AED therapy. There was a statistically significant increased risk for suicide among patients taking drugs with sodium channel–blocking, gamma-aminobutyric acid (GABA), non-GABA, and carbonic mechanisms. Patients being treated for epilepsy had a statistically higher suicide risk compared to patients with psychiatric indications; patients of Caucasian race, and patients treated in outpatient settings and in non-North American countries also were at a statistically higher risk.4

In a case series, pregabalin was suspected of being associated with suicidal ideation in 16 patients and with a suicidal attempt in 1 patient.5 Of the 17 total cases, 5 were not described fully due to lack of information. Seven of the 16 suicidal ideation cases resulted in a positive dechallenge, defined as withdrawal of symptoms of suicidality when pregabalin was discontinued or the dose was reduced. One case resulted in a positive rechallenge, defined as reappearance of symptoms after restarting pregabalin. The 12 described cases represented 2 men and 10 women, with ages ranging from 43 to 78 years old, dosages ranging from 25 mg per day to 150 mg twice daily, and onsets of the reaction ranging from less than 1 day to 2.5 months. Some potential sources of bias found in these cases that might influence the underlying risk of suicidal ideation included existing psychiatric disorders, history of depression and suicidal ideation, post-traumatic stress disorder, and use of psychotropic medications.

A single case study in Germany demonstrated the potential for pregabalin-induced suicidal thought to be dose dependent.6 A 21-year-old woman treated as an outpatient reported symptoms including social inhibition and avoidance of social interactions and was started on pregabalin 600 mg per day based on the anxiety symptoms and a diagnosis of generalized anxiety disorder. Beginning 25 days after initiation, she reported suicidal ideation and stopped the medication herself, after which she experienced a rapid decrease in symptoms. The patient then was prescribed 300 mg per day. Following the decrease in dose, there were no subsequent reports of suicidal ideation but the patient later was discontinued from pregabalin.


In the patient with SLE, there are several possible etiologies of suicidal ideation. There is a marked increase of suicidal ideation with SLE. Based on the literature, despite the nearly doubled risk between AEDs and placebo, only 120 of 27,863 patients had suicidal ideation, with a resulting 0.19% absolute risk difference. It should be emphasized that suicidal ideation is a rare, yet possible, event in association with AED therapy. With pregabalin, in particular, studies have shown an increased, although not statistically significant, risk of suicidal thought. Factors such as SLE, dose of pregabalin, age while taking an AED, or any combination of these factors might contribute to the development of suicidal ideation. All patients who are initiating any AED and those who undergo a dosage increase should be monitored for changes in behavior indicative of the emergence or worsening of suicidal thought or behavior or depression.

—McKenzie Ferguson, PharmD and Brett Lacey, PharmD Candidate


 What I would emphasize is that the most common cause of suicidal ideation is major depressive disorder and other psychiatric disorders, ranging from delirium to addiction to schizophrenia and bipolar disorder. These conditions all exist in higher rates in patients with chronic illnesses, particularly those that affect both the immune and central nervous systems.

Last updated on: March 13, 2015
First published on: March 1, 2015